Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the total variation and Hellinger distance between signed measures; an application to product measures

Author: Ton Steerneman
Journal: Proc. Amer. Math. Soc. 88 (1983), 684-688
MSC: Primary 28A33; Secondary 46E27
MathSciNet review: 702299
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Firstly, the Hellinger metric on the set of probability measures on a measurable space is extended to the set of signed measures. An inequality between total variation and Hellinger metric due to Kraft is generalized to the case of signed measures. The inequality is used in order to derive a lower estimate concerning the total variation distance between products of signed measures. The lower bound depends on the total variation norms of the signed measures and the total variation distances between the total variation measures of the single components.

References [Enhancements On Off] (What's this?)

  • [1] K. Behnen and G. Neuhaus, A central limit theorem under contiguous alternatives, Ann. Statist. 3 (1975), no. 6, 1349–1353. MR 0388611
  • [2] Julius R. Blum and Pramod K. Pathak, A note on the zero-one law, Ann. Math. Statist. 43 (1972), 1008–1009. MR 0300314
  • [3] Wassily Hoeffding and J. Wolfowitz, Distinguishability of sets of distributions. (The case of independent and identically distributed chance variables), Ann. Math. Statist. 29 (1958), 700–718. MR 0095555
  • [4] Charles Kraft, Some conditions for consistency and uniform consistency of statistical procedures, Univ. California Publ. Statist. 2 (1955), 125–141. MR 0073896
  • [5] R.-D. Reiss, Approximation of product measures with an application to order statistics, Ann. Probab. 9 (1981), no. 2, 335–341. MR 606998
  • [6] Wolfgang Sendler, A note on the proof of the zero-one law of J. R. Blum and P. K. Pathak: “A note on the zero-one law” (Ann. Math. Statist. 43 (1972), 1008–1009), Ann. Probability 3 (1975), no. 6, 1055–1058. MR 0380953
  • [7] Kôsaku Yosida, Functional analysis, 5th ed., Springer-Verlag, Berlin-New York, 1978. Grundlehren der Mathematischen Wissenschaften, Band 123. MR 0500055

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28A33, 46E27

Retrieve articles in all journals with MSC: 28A33, 46E27

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society